Can Antidepressants Cause Obstructive Sleep Apnea?

August 17, 2010

I do believe that untreated obstructive sleep apnea (OSA) is a major cause, if not the most common cause of depression.  We know from numerous studies that OSA, via massive hypoxia and inflammation, causes brain biochemical and structural changes that can alter almost every aspect of your physiology and psychology.

Almost weekly, I see patients that suddenly gained significant weight after starting an antidepressant medication. We know that certain antidepressants are more likely to cause weight gain. Weight gain can aggravate obstructive sleep apnea, and obstructive sleep apnea can worsen depression. We also know that depression is linked with a higher incidence of insomnia, cardiovascular disease, and even death.

Did you gain weight after starting an antidepressant medication? If so, which one did you take?

12 Responses to “Can Antidepressants Cause Obstructive Sleep Apnea?”

  1. Hunter A. Hearn, MD on August 19th, 2010 1:45 pm

    Some antidepressants are potent REM suppressors, and in theory, could reduce sleep apnea severity, especially OSA that is REM-predominant. Of course, antidepressants are not the treatment of choice for OSA – mechanical treatments are better.

  2. Steven Park on August 19th, 2010 1:59 pm

    Dr. Hearn,

    Absolutely. There was one study in the past that showed that mirtazapine lowered AHI by as much as 50%. Thanks for commenting.

  3. MC on August 21st, 2010 6:11 am

    20 years on and off anti-depressants I can tell you, each and every one led to some issue or other! Effexor; weight gain, nightmares, night sweats, worsening depression and then some. Prozac, weight gain, night terrors, alcohol craving, and then some! Aropax was probably the worst. If I did not get to sleep after one hour of taking it, then I would hallucinate! Tables would just walk off, my legs in a mirror would walk away from my body. Weird stuff! So I weaned off these so called ‘miracle drugs’ and went into therapy. Still have sleep apnoea but at least I am confident I won’t be pushed into taking a pill to make me sleep better!

  4. Athanasius Iskander M.D. on March 24th, 2011 5:36 pm

    I am a retired physician from Canada. I have been diagnosed with moderate/severe OSA (30 episodes/hour, mostly during REM sleep) I found by accident an OTC drug “Actifed” which is a cmbination of Pseudephedrine and Triprolidine that has effectively kept me symptom free (and CPAP free) for more than 6 years. Triprolidine has been studied and has been shown to suppress REM sleep replacing it by stage II NREM sleep. Actifed was taken off the market (at least in Canada) for six months, during which my symptoms were bad and I had to go back to CPAP. fortunately the drug is back on the shelves and so is my CPAP machine. I know that this is anecdotal, but I wish the drug combination (or Triprolidine alone) would be studied by someone in this field of study.

  5. Steven Park on March 24th, 2011 6:35 pm

    Actually, there are numerous studies that show that certain antidepressants can dramatically lower the AHI up to 50%, mainly by REM suppression. Other studies have shown that nasal decongestants combined with gastric pro-motility agents (like domperidone) can significantly lower snoring levels and the AHI as well.

  6. John on October 6th, 2011 7:31 pm

    Why would you take an antidepressant to help with sleep apnea? Wouldn’t it make more sense to treat the sleep apnea which would in turn help treat the depression?

  7. Zavery on October 6th, 2011 7:46 pm

    I suffer from major depression and my emotions fluctuate all day long from sad to normal then sad to normal then sad to normal. This fluctuation cycles very rapidly in the mornings and tends to slow down a bit later in the day/evening. I’m wondering if this nightmare I’m living in is mostly caused by my brain being exhausted from improper sleep and not operating correctly.

    Cognitive Behavioral Therapy says that emotions follow your thoughts. I think this is true. However, I experience the exact opposite of this most of the time. Most of the time my brain just seems to be doing it’s own thing and gets sad for no reason, which then causes me to have depressive thoughts. I’m wondering if depression is actually a chemical imbalance or if it’s simply caused by the brain being exhausted. We know that depressed people have excessive REM sleep but perhaps that’s caused by constant interruption of sleep (e.g. sleep apnea). Also, I’ve noticed that when I have depressive thoughts I feel sleep.

    Just some observations.

  8. Carol Ilvonen on November 26th, 2011 11:45 am

    Which anti-depressants suppress REM sleep? Isn’t that a problem in itself, since REM sleep is very beneficial. I do not have any documented deep sleep or stage IV sleep. Do you have to go into REM sleep before you can go into deep sleep?

    Are you available for consults over the phone?

  9. Sarah on February 1st, 2012 6:08 pm

    I have been on citalopram and then escitalopram for a total of seven years for depression. I was diagnosed with severe OSA (average 47 AHIs) four years ago and have used CPAP ever since with only partial success, despite using it every night for at least 8 hours. No matter what I did I could not get my AHIs under about 12 or 13 even with the CPAP. I commenced thyroid medication for confirmed hashimoto’s thyroiditis six months ago ( medicine which most of my doctors said I didn’t need according to my TSH results). I started weaning off the anti-depressants 3 months ago. I am virtually totally clear of them now with no sign of depression. My apnea has improved out of sight. Last night my AHI was 5.1( with CPAP) and has been around 7 for weeks now. I am not sure what caused the breakthrough. I suspect it has to be a combination of the thyroid medicine and getting off the escitalopram. Now to lose the 20 kilograms I put on in that period! Oh dear, where to start!?! But I am hopeful that the apnea will improve further if I can lose the weight.

  10. Syndi on March 25th, 2012 10:11 am

    Sarah,
    It is strange that you should mention citalopram and OSA. I was placed on citalopram early last year, and the following July diagnosed with OSA. I was unsuccessul with the CPAP, because of allergies and asthma; which caused me to cough at night. I was 5″4′ and wore size 10 & 12 clothes, which isn’t usually considered obese. But my doctor was insistent on my needing to stay on the CPAP and loose weight as a treatment for OSA.
    My OSA costs me two great jobs over the past year (in a 17 week timespan), and I am now working a temp assignment making less than half of my regular salary. OSA has virtually ruined my life.
    I recently saw a ENT, in my desperate quest to find out the cause of my sleep apnea (after having lost 20 pounds), and found out that I have GERD, which would added to an inability to use a CPAP machine as an effective treatment.
    I weaned myself from the citalopram and became able to stay awake during a 2 hour movie. I started treatment for GERD, and I awaken alert and rested. I am completely assured that IF I go for another sleep study, I will not have OSA.
    Unfortunately, now I am severely depressed over having lost two great jobs, and now unable to meet my financial obligations. I had provided my sleep doctor with a list of the medications that I was taking. I feel now that he was interested in pushing the CPAP, than finding the cause of the OSA. My life has been ruined by OSA (which developed after citalopram). But no matter how much I cry daily, or how bad I feel; I will never take another citalopram pill.

  11. Dr. Deb on July 19th, 2012 2:11 pm

    I just found information in a paper which states that serotonin excites upper airway dilator motor neurons. this would suggest that an SSRI may improve OSA directly by this effect on keeping the airway from collapsing.

  12. AK on September 12th, 2012 4:42 pm

    Please help me with this!
    My wife is convinced I have severe depression. I cant quite describe what I have. My emotions swing from extreme anger to sadness, for no reason.
    I was on lexopro for a year. First few months were great, almost life changing. Then I started having sleep apnea, that I am convinced was caused by the medication.
    Switched to paxil but the sleep apnea got worse. I am off of all the anti depressents now and sleeping great but back to my emotional issues. Any one have any suggestions?

Got something to say?





The material on this website is for educational and informational purposes only and is not and should not be relied upon or construed as medical, surgical, psychological, or nutritional advice. Please consult your doctor before making any changes to your medical regimen, exercise or diet program.



Flat UI Design Gallery


web hosting, website maintenance and optimization by Dreams Media